Concerned about the side effects of anastrozole

Posted by tinalove @tinalove, Jan 31, 2016

I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?

Interested in more discussions like this? Go to the Breast Cancer group.

@trixie1313

After much trepidation upon reading all about the side effects of anastrozole, I listened to those that suggested taking this in the evening. First night I woke up at 2 a.m. with drenching sweats and horrific headache. The headache continued through the next day and I was exhausted. Took it the next night before going to sleep and next day I was tired, but didn't get a headache until that evening but it was a small one. The following 3 days have not been bad at all. I do get tired in the afternoon but find I am listening to my body and sit down in the afternoon. I find I am able to get a lot done in the mornings, relax in the afternoon, and then have more energy in the evenings. My hands do tend to hurt and are stiff, but shall take one day at a time and hoping things go okay.

Jump to this post

My hands also hurt but thankfully not all the time. It seems that my legs are affected more many times they just feel tired and it's difficult to climb stairs. Slow and steady wins the race.

REPLY
@farmgirl1556

I am starting mine now but it seems to keep me from sleeping , so may try it during the day . Has it caused any weight gain for you or any of the other ladies ?😝

Jump to this post

Which drug are you take?

REPLY
@jeannie53

My hands also hurt but thankfully not all the time. It seems that my legs are affected more many times they just feel tired and it's difficult to climb stairs. Slow and steady wins the race.

Jump to this post

Has your doc recommended any supplements or exercises?

REPLY
@francine6829

Has your doc recommended any supplements or exercises?

Jump to this post

I take anastrozole – for bones my Dr. said to take 2000 units of Vitamin D3 oil a day and take at least 1000 unit of Calcium a day. For joint pain – they said exercise 30 minutes each day if possible.

REPLY
@francine6829

Has your doc recommended any supplements or exercises?

Jump to this post

Yes my doctor has recommended calcium and exercise as of yet I have not done either. I keep reading and there are different thoughts about the calcium. I've read that the vitamin D is more important and to get your calcium from food because the supplements settle in your arteries. I'm not a MD so I keep reading because it is all so confusing.

REPLY

I had hair thinning but was only able to take it three months . I would not worry till you try the medication because some people do well on it . And not everyone suffers the side effects . I suffered almost all and my quality of life made me rethink treatment called preventative. I decided I wasn’t ready for a nursing home at 64

REPLY
@colleenyoung

Hi @tinalove, welcome to Connect.
You’ll notice that I moved your message into the Breast Cancer group.

Anastrozole belongs to a class of drugs called aromatase inhibitors. You can find out more about them and what to expect here http://www.mayoclinic.org/tests-procedures/hormone-therapy-for-breast-cancer/basics/what-you-can-expect/prc-20015050 On the list of side effects of anastozole, hair loss is listed as an uncommon side effect.

It would be nice to get a first-hand experience for someone who has taken hormone therapy. I’m tagging @luladavis @maureenkarras and @lecase to see if they will join this discussion.

Maureen wrote a while back about side effects of exemestane, one of the other aromatase inhibitors https://connect.mayoclinic.org/discussion/dry-skin-red-itching-burning-and-peeling/ and Lecase asked about the pros and cons of anastrozole and tamoxifen. https://connect.mayoclinic.org/discussion/can-anyone-speak-to-the-proscons-of-arimidex-vs-tomoxifen-ive-been-on/

Tina, what kind of breast cancer did you have and what treatments? How are you doing?

Jump to this post

It doesn’t mention it’s also a chemo drug which my Dr didn’t inform me

REPLY
@maureenkarras

I have taken all of the aromatase inhibitors including tamoxifen. My understanding, from every expert I have talked with, is that these drugs, including the one you have been Prescribed, are a critical part of your treatment. There are side effects and everyone reacts differently. For me it was joint pain and skin issues – I’m still struggling with both. The thing you have to weigh is the cancer. I’m assuming that you want to do everything possible to prevent reoccurance. I felt like I couldn’t manage the skin issues without getting off the drugs. I started, stopped, switched and tried again – repeatedly. I never completed the entire recommended 5 years. But, I wish I could have. For me the fear of reoccurance seems to still loom large. I had a scare and biopsy last spring. I guess if you trust your oncologist I would listen carefully to his/her recommendation. Wishing you the best and a future cancer free. Maureen

Jump to this post

Fear is a good way to keep you on the treatment . My oncologist likes to use the fear card and you can also get king size candy bars while waiting to see the dr . Wonder why I want another dr

REPLY
@cancersucks

I had hair thinning but was only able to take it three months . I would not worry till you try the medication because some people do well on it . And not everyone suffers the side effects . I suffered almost all and my quality of life made me rethink treatment called preventative. I decided I wasn’t ready for a nursing home at 64

Jump to this post

Had my check up yesterday with my oncologist post radiation and 5 weeks on femura. Radiation was a non event. (I didn't have chemo). Biggest complaint is joint/bone pain. Doc said some patients level out and their pain is better after a few months on the drug. He believes femura has less side effects than others and he is reluctant to change me to one of the others.

REPLY

Good morning everyone. I've been taking Arimidex for 14 months. I'm 74 and I've experienced hair loss, insomnia, depression, joint pain, and pain in my hands, . Has anyone had a positive experience with switching to Femara or a different medication? Of course I will continue taking one of the drugs, but do they all have equal preventative properties?

REPLY

My understanding is yes they all do the job. I have only taken Femara but am interested in anyone else's comparison.

REPLY

Has anyone experienced pretty severe upper leg and knee pain from Anastrozole? I'm seeing a doctor today because I haven't been able to sleep for 3 nights due to severe leg pain.

REPLY
Please sign in or register to post a reply.
  Request Appointment